By Tia79 Latest Reply 2014-02-04 22:06:26 -0600
Started 2014-01-30 19:17:34 -0600

Hello everyone I'm 34 just diagnose with diabetes last week, really don't know which one, I take two pills a day, plus one for high cholesterol. I am so confuse n have no idea what to buy when I go shopping, what to eat. I'm addicted to Mt Dew Code Red that I'm trying to quit drinking that. This is so frustrating I'm losing my mind!! Plus I have two kids 13&8. I gotta lose 160pounds suppose to weigh 170, ? When taking your diabetes meds, does it give you diarrhea? Hate to ask that question but need to know n how long will it last?

9 replies

Danny1966 2014-02-03 11:30:29 -0600 Report

Hi Tia, I am not in the medical field but have a lot of personal experience with diabetes and also in those I love. If you do not require insulin then you are a type 2 diabetic but many type 2 diabetics also requite insulin. As far as advice I would suggest seeing a dietician as soon as possible. As you face the future you have to realize that there are no magic bullets to fire. You will have to change your lifestyle and if you are successful life can be good for you. You will see weight come off and you will feel better than you can imagine. Be patient. Nothing worthwhile in this life is easy. O yes, by all means move away from drinks with sugar or high fructose corn sweetener. Liquids are the fastest and most direct way to detrimental blood sugar spikes. Hang in there. Educate yourself. Better days are coming. Hope is a powerful thing.

jigsaw 2014-02-01 17:40:47 -0600 Report

I recently posted a discussion with a chart about medications and some side effects. You might find it helpful and informative. I posted it just before your post went up, so you should be able to find it easily.

Just Joyce
Just Joyce 2014-01-31 14:03:00 -0600 Report

Hi Tia, there is a lot to learn about being diabetic much of which is by self education. As you learn, write down questions to take with you when you see your doctor. Since diabetes can be different as well as medications depending on the person, I only ask and take medical advice from my doctor and together we detemine how to treat the problems. I am T2 and take 500mgs of metformin once a day. It did cause diarrhea at first and now it doesn't. I learned that taking it with food works best until the body gets use to it. Now I have none of the side effects.

I was also on a statin for my Cholesterol but with diet and exercise, I no longer need medication for that. It takes hard work and patience to get to that point.

You should see a nutritionist to help you with meal plans and your family can eat the same things you eat only it will be healthier.

Ask your doctor how many carbs per day/meal you can have. You have to stop the Mountain Dew immediately that soda has the highest caffiene and the carbs are listed at 31grms per 12 ounces. That is half the carbs I can have per meal. It is also high in calories.

I also learned to never leave my house without a snack of some kind in my purse. I also carry LeveLife fast acting Glucose should I have an unexpected low and my meter goes wherever I go.

Take your time learning but you have to change your eating habits. The sooner the better. If you feel yourself getting overwhelmed, take a break and do somethng for you. Good luck.

Harlen 2014-01-31 00:33:18 -0600 Report

Ben there done that
For now just cut Back on the carbs and yes that means the soda must go .
For me that was the killer thing to give up .
Best wishes

YvonneFerguson 2014-01-30 22:47:50 -0600 Report

Some diabetes meds do give you diarrhea. Are you on Metformin? People who are type I have lost their beta cells in their pancreas that make insulin, so they have to have insulin injections to live. Type 2 people have lost some ot their beta cells while they were pre-diabetic, but they still make insulin. Insulin's job is to open cell doors so sugar can get into your cells where it burns with air to make energy for you. But with type 2 diabetes, some of the cell doors are resistant, unless you are exercising, and they won't let insulin attach. This is insulin resistance. Then the pancreas puts out more insulin, so you have an excess. I have found that all hormones are controlled by minerals. There are 2 minerals that help control insulin. Chromium Picolinate/Chromium Polynicotinate (either) is 1, and it washes out of your system when your blood sugars are elevated and it needs replacing. 2) Vanadyl Sulfate - this one lowers blood sugar highs and stops lows. So people who are just hypoglycemic and not diabetic can take this and stop hypoglycemia - I am one of these people. If I don't take Vanadyl Sulfate for several weeks, I have lows again. Then there is an herb named Gymnema Sylvestre - it is amazing! It stops you from losing beta cells, which you will continue to do, and restores recently lost ones. you can call me at 503-332-7775 if you like. Yvonne Ferguson

jayabee52 2014-02-04 22:06:26 -0600 Report

Yvonne, it is not safe for you to post your telephone where everyone (even those outside of these boards - via Google) can see. If I remember correctly it is a violation of our Terms of Use here as well.

It is far better to friend the person and then exchange contact info via Private message system here on DC where Google cannot snoop.

kimfing 2014-01-30 21:52:14 -0600 Report

Hi and welcome. I am also relative newbie. Although hubby has been type 1 thirty plus years so i wasn't as overwhelmed as u are. I am on metformin and shots and am type 1. Still in "honeymoon" phase as they call it. My Dr said i should expect a little stomach discomfort for a few weeks and was also told to eat w my pills will ease the discomfort. If doesn't go away in a week or so, call Dr. I completely changed my eating plan to include all whole grains. No white bread, pasta or rice.II lost 30# in three months and have a hard time keeping weight on. I am very active and eat on a consistent basis, eating more now than ever before. But all healthy, nothing processed. Fresh fruits and veggies. I suggest u find a good endo and nutritionist and educator. Also invest in a good food scale and calorie king book.

Good luck, we are here for u

Just Joyce
Just Joyce 2014-01-31 14:10:35 -0600 Report

Kim I agree with you. Taking metformin is better if you eat with it. It took 2-3 weeks for the body to adjust to it and then all of my symptoms cleared up. I was so sick one day, a friend called who has been diabetic for 40 yrs said to take it with food. I learned that there is a lot of trial and error when it comes to diabetes and I just take it all in stride and keep going.

jayabee52 2014-01-30 21:28:08 -0600 Report

Howdy Tia
If you are on pills, youi are have Type 2. If you had Type 1 you'd be taking injections of insulin.

It had been so long since my Dx (1995) the confusion over T2 is just a vague memory. I have come a LONG way since then.

First off, I am sorry you are a fellow Person with diabetes, but it does have some advantages. It encourages you to eat more healthy (that is if you are smart). Diabetes of either type, is a lifelong disease, so prepare for a marathon rather than a sprint. Start out slow. You don't have to be an immediate know it all. Many of us here got our knowledge through the steady accumulation of information over years ot time and sometimes some trial and error. You may have times where you slip up with your diabetes management. Many of us have and most likely will again. Just get up and try again.

If you need emotional support or to vent just come here and vent, Most of us have been through it and do understand because we've been there.

You may not be ready for it now, but back in 2011 I found a way to manage my T2 without the use of diabetes meds of any kind. I usually have fasting Blood Glucose (BG) readings below 130 and I had an A1c of 5.5 for the longest time (it is somewhere in the 6s now). Plus I lost 65 lbs by following my meal plan. I mighjt have lost more but I decided I was getting too thin and modified my meal plan a bit to stop the weight loss. When you feel ready I will share my meal plan upon your reqeust.

However, please avail yourself of the nutritionist and your diabetes educator. Their imput will be invaluable to you.

And please continue with us! We'd love to hear more from you

Praying God's best for you and yours

James Baker

Next Discussion: Pump/numbers »